Can Gabapentin make neuropathy pain worse?

Posted by cwallen9 @cwallen9, Apr 16, 2019

I started getting peripheral neuropathy pain about nine months ago in my feet and hands right after I received a cervical steroid injection. I started taking gabapentin about 7 months ago. I have gradually increased my dose from 100 mg a day to 1500 mg. I can't say that it has decreased my pain at all. In fact, my pain has gotten steadily worse. I was just wondering if it is possible that gabapentin can sometimes make neuropathy pain worse. My EMG and biopsy results are negative for short fiber neuropathy so far.

@cwallen9 — I don't know the answer to your question but I think it's always good to ask questions so I'm hoping someone will be able to respond and share more information. I did find an interesting article that sheds a little light on the topic of drugs being used for treating conditions that are not related to what they were originally approved for by the FDA.

American Council on Science and Health — Neurontin: Over-Hyped And Underwhelming
https://www.acsh.org/news/2017/12/26/neurontin-over-hyped-and-underwhelming-12242

REPLY

Obviously every case is different, but in mine I take 2700 mg a day. Alot I know, but before it my episodes would last an hour or so, it was brutal. Now, I still get my episodes but they last maybe 10 minutes to 15 minutes max. I don't like being on it, but my neurologist at the Mayo assures me it is ok. I always looking for other options, but no luck so far. Maybe an increase would help, as for me I would say taking it has not increased my pain, but has been a help in reducing episode length. Good luck to you, I hope you find some answers.

REPLY

Hi @salsa, welcome to Connect. Thank you for posting and sharing your experience with gabapentin. It sounds like the drug is helping you manage your pain. What type of neuropathy do you have?

REPLY

I have idiopathic peripheral nueropthy. Although I do have uneducated guesses as to the cause such as a bad back, three surgeries in two years. I also have Spinal Bulbar Muscle Atrophy which is causing some of my major muscles to die. In the end I have it, I think I speak for all of us when I say I wish I didn't.

REPLY
@salsa

I have idiopathic peripheral nueropthy. Although I do have uneducated guesses as to the cause such as a bad back, three surgeries in two years. I also have Spinal Bulbar Muscle Atrophy which is causing some of my major muscles to die. In the end I have it, I think I speak for all of us when I say I wish I didn't.

Jump to this post

I also have idiopathic small fiber peripheral neuropathy which I've had over 20+ years. The only plus if you can call it that is I only have numbness with my PN and no pain. I agree with you, I wish none of us had this awful stuff.

REPLY

A few members who may have some thoughts on whether gabapentin can make neuropathy worse whom I'd like to invite into this conversation are @jakedduck1 @lauraj155 @jackkdh @jmjlove @ahendershot.

REPLY
@lisalucier

A few members who may have some thoughts on whether gabapentin can make neuropathy worse whom I'd like to invite into this conversation are @jakedduck1 @lauraj155 @jackkdh @jmjlove @ahendershot.

Jump to this post

@cwallen9, did you have the skin biopsy for sfn? It sounds as if your EMG was normal for large fiber? I haven’t heard of neurontin making neuropathy worse but maybe it is not the correct medication for you? Other meds used are Pregablin(Lyrica) which is an epileptic like neurontin and also an antidepressant called Cymbalta. I take a combo of Amitriptyline(an older antidepressant used for nerve pain) and Neurontin. They work somewhat on me for pain however I am on a low dose of neurontin due to its sedating effects. Everyone reacts so differently to medications and can be trial and error determining what works for you. You may also need to add Cymbalta or Amitriptyline with the neurontin for a synergistic effect. Good luck to you! -Laura

REPLY
@lauraj155

@cwallen9, did you have the skin biopsy for sfn? It sounds as if your EMG was normal for large fiber? I haven’t heard of neurontin making neuropathy worse but maybe it is not the correct medication for you? Other meds used are Pregablin(Lyrica) which is an epileptic like neurontin and also an antidepressant called Cymbalta. I take a combo of Amitriptyline(an older antidepressant used for nerve pain) and Neurontin. They work somewhat on me for pain however I am on a low dose of neurontin due to its sedating effects. Everyone reacts so differently to medications and can be trial and error determining what works for you. You may also need to add Cymbalta or Amitriptyline with the neurontin for a synergistic effect. Good luck to you! -Laura

Jump to this post

Thanks for responding. I did have a skin biopsy that was negative for SFN, but positive for autonomic neuropathy (sweat glands). I just had another one taken at Johns Hopkins and am waiting on results. I did take Cymbalta with Neurontin, which may have helped, but I developed a bad case of tinnitus and I wanted to see if the Cymbalta was causing it. The tinnitus did get better, so I stayed off the Cymbalta. I am now taking Elavil with the Neurontin, but I haven't noticed any difference in symptoms. I am taking 1200 to 1500 mg per day of Neurontin – how much do you take? I have been told I need to take at least 1800mg, but I get very foggy with what I am taking now. Since I haven't really noticed a decrease of my symptoms (pain keeps spreading and getting worse, I thought maybe I should stop the Neurontin since it doesn't seem to help and maybe, just maybe, it has been making it worse. Maybe that is just wishful thinking, but I thought it might be worth a try.

REPLY

@cwallen9, I take only 600 mg. of neurontin with 50 mg. of elavil and have been asked to increase it but unfortunately I am so sensitive to meds and get very groggy with fuzzy thinking during the day. But, I hope if you decide to decrease the neurontin to tell your doctor and of course do it very gradually as you probably already know. I so hope you can get some additional answers and it’s great that you could get additional testing at John’s Hopkins. -Laura

REPLY
@lisalucier

A few members who may have some thoughts on whether gabapentin can make neuropathy worse whom I'd like to invite into this conversation are @jakedduck1 @lauraj155 @jackkdh @jmjlove @ahendershot.

Jump to this post

Lisa,

For myself Gabapentin made my PN worse and made my arms jump and twitch basically controllable, as soon as I quite taking it that was gone.

I can see where some people would benefit from Gabapentin or Pregablin (Lyrica types), but it is not for me.

I do feel that Pharma and the medical community really needs to look at less use of single molecule (man made) internal drug therapy of treating PN, as people are getting tired of treating only symptoms of PN. It maybe that possibly incorporating some of the eastern primary as an more interrogative approach maybe a benefit. Less Opiates (new FDA rules) is good, but at least give us a quality replacement for PN. PN is within the reachable sub-dermal regions even in the feet (dead skin layers) therefore a topical pain relief treatment approach should be very beneficial for people with PN, at least that is my view after living with PN for ~15 years.

Off my soap box, the answer for myself is Gabapentin and Pregablin (Lyrica) simply made things far worse, as it seem to affect the whole CNS and not the PN issue.

REPLY
@mictim

Lisa,

For myself Gabapentin made my PN worse and made my arms jump and twitch basically controllable, as soon as I quite taking it that was gone.

I can see where some people would benefit from Gabapentin or Pregablin (Lyrica types), but it is not for me.

I do feel that Pharma and the medical community really needs to look at less use of single molecule (man made) internal drug therapy of treating PN, as people are getting tired of treating only symptoms of PN. It maybe that possibly incorporating some of the eastern primary as an more interrogative approach maybe a benefit. Less Opiates (new FDA rules) is good, but at least give us a quality replacement for PN. PN is within the reachable sub-dermal regions even in the feet (dead skin layers) therefore a topical pain relief treatment approach should be very beneficial for people with PN, at least that is my view after living with PN for ~15 years.

Off my soap box, the answer for myself is Gabapentin and Pregablin (Lyrica) simply made things far worse, as it seem to affect the whole CNS and not the PN issue.

Jump to this post

If you don't mind me asking, what to you take or do for your PN now?

REPLY
@lisalucier

A few members who may have some thoughts on whether gabapentin can make neuropathy worse whom I'd like to invite into this conversation are @jakedduck1 @lauraj155 @jackkdh @jmjlove @ahendershot.

Jump to this post

@lisalucier
Neurontin/Gabapentin never helped my Seizures, pain or Neuropathic pain. I took various doses from 900-34 or 3600mg. The doctor said I could increase it as long as I was non-symptomatic for side effects. Since I got zero benefits from any dose I choose to discontinue it. Sorry I couldn’t be more helpful.
Best of luck,
Jake

REPLY
Please sign in or register to post a reply.